Georgia, 2011

Hail and Damaging Winds in Georgia, May 14, 2011

May 14, 2011 · NWS JAX · 10 events in 5 counties and zones

An upper level low was over the Ohio Valley with a trailing trough across the Southeast Region. A surface cold front moved across the forecast area during hte later morning into the late afternoon over an unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low was over the Ohio Valley with a trailing trough across the Southeast Region. A surface cold front moved across the forecast area during hte later morning into the late afternoon over an unstable air mass. Several strong to severe storms formed across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 14, 7:45 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 14, 7:45 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT SAT MAY 14 2011

.UPDATE...SHOWERS PASSED OVER THE HONEY PRAIRIE WILDFIRE EARLIER
THIS MORNING WITH RADAR ESTIMATES ARND 0.1 INCH. HOPEFULLY THIS
IS JUST THE BEGINNING. HPC PLACES A QUARTER INCH ACRS INTERIOR SE
GA THRU 18Z AND APPROX ONE HALF INCH OVER A 24 HOUR PERIOD. KJAX
MORNING SOUNDING SHOWS PLENTY OF INSTABILITY WITH 500MB TEMP OF
-13C...CAPE OVER 2200J BY TIME OF PEAK HEATING AND LI OF -6.9.
MAIN CONCERN TODAY WILL BE HAIL FOLLOWED BY STRONG WIND GUSTS.
FORECAST IS ON TRACK AND HAVE NO UPDATES ATTM.

&&

.AVIATION...A FEW SHOWERS WILL APPROACH SSI IN THE MORNING. TSRA
DEVELOPING AHEAD OF AN APPROACHING COLD FRONT WILL ARRIVE AT
TERMINALS THIS AFTN. HAVE MAINTAINED VCTS WORDING AFTER 16Z-17Z
WITH A TEMPO FOR VCTS.

&&

.MARINE...BUOYS ARE REPORTING MAINLY SW WINDS ARND 10KT. SEAS
REMAIN DOMINATED BY EASTERLY SWELLS ARND 3FT WITH PERIOD OF 12-13
SEC. WILL KEEP SCEC HEADLINES FOR OFFSHORE WATERS. A WEAK COLD
FRONT IS FORECAST TO ADVANCE ACROSS THE LOCAL WATERS ON
SUNDAY...WITH BROAD LOW PRESSURE HOLDING TO OUR NORTH. OFFSHORE
WINDS WILL BECOME ELEVATED AT TIMES THROUGH EARLY NEXT WEEK IN
RESPONSE TO AFOREMENTIONED LOW...ALTHOUGH THE OVERALL TREND WILL
BE LOWERING SEAS AS NORTHEAST SWELLS SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  62  84  57 /  70  30   0   0
SSI  85  67  82  65 /  60  30   0  10
JAX  90  63  85  60 /  60  30   0  10
SGJ  89  66  83  63 /  50  30   0   0
GNV  89  65  85  60 /  50  30   0   0
OCF  90  64  86  60 /  50  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, May 14, 3:22 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SAT MAY 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
422 AM EDT SAT MAY 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

AN APPROACHING COLD FRONT AND UPPER TROUGH WILL PRODUCE SHOWERS AND
THUNDERSTORMS OVER THE AREA...MAINLY THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG THIS AFTERNOON AND PRODUCE SMALL HAIL
AND STRONG WINDS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
DUE TO EASTERLY SWELLS.

A LARGE WILDFIRE CONTINUES TO BURN SOUTH OF STEPHEN FOSTER STATE PARK
TO NEAR THE FLORIDA-GEORGIA STATE LINE. THE SMOKE WILL DRIFT TO THE
NORTHEAST TODAY TOWARDS HILLIARD...FOLKSTON...WOODBINE AND BRUNSWICK
GEORGIA. VISIBILITY REDUCTIONS MAY OCCUR IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST INTO SUNDAY DUE TO
EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON IF WATCHES OR
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, May 14, 9:11 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1011 AM EDT SAT MAY 14 2011

GAZ152-141445-
BRANTLEY-
1011 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
1045 AM EDT...

AT 1011 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF HICKOX...OR 6 MILES
SOUTH OF HOBOKEN...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HICKOX...NAHUNTA...RAYBON
AND ATKINSON THROUGH 1045 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3115 8180 3111 8184 3110 8191 3106 8201
      3108 8206 3104 8207 3103 8214 3107 8219
      3110 8221 3112 8221 3134 8191 3115 8179
TIME...MOT...LOC 1411Z 241DEG 26KT 3110 8214

TRABERT
Special weather statement, May 14, 9:47 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EDT SAT MAY 14 2011

GAZ132-149-150-141515-
ATKINSON-COFFEE-WARE-
1047 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...EASTERN ATKINSON AND SOUTHEASTERN COFFEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1115 AM EDT...

AT 1047 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PEARSON...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PEARSON...AXSON...MILLWOOD...BICKLEY...WARESBORO AND DIXIE
UNION THROUGH 1115 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 30
TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3150 8260 3147 8260 3147 8257 3127 8239
      3118 8271 3118 8284 3119 8288 3130 8294
TIME...MOT...LOC 1447Z 245DEG 38KT 3126 8279

TRABERT
Special weather statement, May 14, 10:06 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1106 AM EDT SAT MAY 14 2011

GAZ162-163-141530-
CLINCH-ECHOLS-
1106 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
AND WESTERN ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1130 AM EDT...

AT 1106 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF STATENVILLE...
MOVING NORTHEAST AT 60 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND STATENVILLE...MAYDAY...HOMERVILLE AND ARGYLE THROUGH
1130 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8314 3086 8305 3086 8302 3088 8298
      3091 8298 3111 8268 3089 8249 3062 8308
      3070 8314
TIME...MOT...LOC 1506Z 237DEG 53KT 3074 8305

TRABERT
Special weather statement, May 14, 10:08 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1108 AM EDT SAT MAY 14 2011

FLZ022-023-030-031-036-141545-
ALACHUA-BAKER-BRADFORD-COLUMBIA-UNION-
1108 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD...SOUTHWESTERN BAKER...CENTRAL ALACHUA...SOUTHEASTERN
COLUMBIA AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 1145 AM EDT...

AT 1109 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF OLENO STATE PARK TO 4 MILES NORTH OF ARCHER...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND OLENO STATE PARK...HIGH SPRINGS...ARCHER...ALACHUA...LULU...
WORTHINGTON SPRINGS...LA CROSSE...GAINESVILLE...DUKES AND NEWNANS
LAKE THROUGH 1145 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3004 8264 3030 8229 2967 8219 2947 8255
      2948 8256
TIME...MOT...LOC 1509Z 224DEG 25KT 2999 8253 2962 8249

TRABERT
Special weather statement, May 14, 10:18 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EDT SAT MAY 14 2011

FLZ020-021-GAZ162-141545-
ECHOLS-HAMILTON-SUWANNEE-
1118 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ECHOLS...HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1145 AM EDT...

AT 1118 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEST LAKE...OR 5 MILES NORTHEAST OF
SUWANNEE RIVER STATE PARK...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST LAKE...SUWANNEE RIVER
STATE PARK AND JASPER THROUGH 1145 AM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3074 8282 3046 8272 3035 8314 3054 8323
TIME...MOT...LOC 1518Z 244DEG 26KT 3050 8309

TRABERT
Special weather statement, May 14, 10:42 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1142 AM EDT SAT MAY 14 2011

FLZ023-025-030>032-036-141630-
ALACHUA-BAKER-BRADFORD-CLAY-DUVAL-UNION-
1142 AM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY...
BRADFORD...SOUTHEASTERN BAKER...EASTERN ALACHUA...WESTERN DUVAL AND
EASTERN UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 1230 PM EDT...

AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF RAIFORD TO 3 MILES EAST OF GAINESVILLE AIRPORT...MOVING
NORTHEAST AT 35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEWNANS LAKE...NEW RIVER...LAKE BUTLER...JOHNSTOWN...
GAINESVILLE AIRPORT...BROOKER...SAMPSON...RAIFORD...ORANGE HEIGHTS
AND WALDO THROUGH 1230 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8228 3014 8237 3031 8205 3027 8205
      3038 8193 3041 8188 2990 8179
TIME...MOT...LOC 1543Z 226DEG 30KT 3012 8227 2971 8221

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
May 14, 10:50 AM EST
Where
Clinch County, 0.91 mi NE of Fargo
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.690, -82.560

An awning was tipped over at a gas station and a railroad track gate was snapped in Fargo. Large tree limbs were also down across Fargo.

Hail, Charlton

When
May 14, 11:40 AM EST
Where
Charlton County, 0.69 mi N of Folkston
Measured
1 in hail
Reported by
Public
Coordinates
30.840, -82.020

Quarter to penny size hail was reported as well as multiple limbs down at the Folkston Country Club.

Thunderstorm Wind, Camden

When
May 14, 11:45 AM EST
Where
Camden County, 1.75 mi ENE of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.759, -81.523

Trees were down along New Point Peter Road.

Hail, Camden

When
May 14, 12:08 PM EST
Where
Camden County, 3.64 mi NE of Scotchville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.810, -81.580

Nickel size hail was reported in Crooked River State Park.

Thunderstorm Wind, Camden

When
May 14, 12:14 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.790, -81.660

An awning was blown off and a power line was blown down.

Hail, Echols

When
May 14, 3:38 PM EST
Where
Echols County, 4.16 mi W of Statenville
Measured
0.75 in hail
Reported by
Public
Coordinates
30.700, -83.100

Hail, Echols

When
May 14, 4:55 PM EST
Where
Echols County, Statenville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.700, -83.030

Quarter size hail was reported in Statenville.

Thunderstorm Wind, Echols

When
May 14, 4:55 PM EST
Where
Echols County, Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -83.030

Trees were blown down along Highways 129 and 135 South.

Thunderstorm Wind, Jeff Davis

When
May 14, 5:20 PM EST
Where
Jeff Davis County, 1.36 mi WNW of Snipesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.780, -82.770

Trees were blown down along Adams Avenue and Douglas Highway near Denton. The time was based on radar.

Thunderstorm Wind, Jeff Davis

When
May 14, 5:40 PM EST
Where
Jeff Davis County, 0.69 mi S of Roper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.810, -82.650

Trees were blown down along Highway 221 between Denton and Hazlehurst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294554, 294550, 294555, 294551, 294556, 294552, 294553, 294557, 294558, 294560.